Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2017, 4:00 PM MDT for Elbert County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 4:00 PM MDT (22:00 UTC)
- Expired
- Jun 29, 2017, 4:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elbert County, CO
The radar
The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:38 PM MDT | HAIL 1 | 6 Nnw Punkin Center, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 2157 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WUUS55 KBOU 292200
SVRBOU
COC039-292245-
/O.NEW.KBOU.SV.W.0061.170629T2200Z-170629T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
400 PM MDT THU JUN 29 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Elbert County in east central Colorado...
* Until 445 PM MDT
* At 359 PM MDT, a severe thunderstorm was located 4 miles south of
Simla, or 25 miles southwest of Limon, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible.
* Locations impacted include...
Simla, Kutch and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 10406 3913 10405 3913 10417 3921 10404
3908 10372 3887 10372 3887 10404
TIME...MOT...LOC 2159Z 290DEG 24KT 3908 10409
HAIL...1.00IN
WIND...60MPH
$$
SCHLATTER2 follow-up statements
105
WWUS55 KBOU 292218
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
418 PM MDT THU JUN 29 2017
COC039-292245-
/O.CON.KBOU.SV.W.0061.000000T0000Z-170629T2245Z/
Elbert CO-
418 PM MDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN ELBERT COUNTY...
At 418 PM MDT, a severe thunderstorm was located 9 miles south of
Matheson, or 20 miles southwest of Limon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible.
Locations impacted include...
Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 10406 3911 10405 3913 10392 3908 10372
3887 10372 3887 10404
TIME...MOT...LOC 2218Z 290DEG 24KT 3904 10393
HAIL...1.00IN
WIND...60MPH
$$
SCHLATTER429
WWUS55 KBOU 292251
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
451 PM MDT THU JUN 29 2017
COC039-292255-
/O.EXP.KBOU.SV.W.0061.000000T0000Z-170629T2245Z/
Elbert CO-
451 PM MDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of Elbert into
Lincoln County. Therefore the warning has been allowed to expire.
However, small hail is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3888 10406 3911 10405 3913 10392 3908 10372
3887 10372 3887 10404
TIME...MOT...LOC 2245Z 290DEG 24KT 3898 10372
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:38 PM MDT, 22 minutes earlier.
Area forecast discussion, Jun 29, 3:38 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 338 PM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 338 PM MDT Thu Jun 29 2017 Strong thunderstorm development has occurred on the Palmer Divide this afternoon with hail up to golf ball size in Lincoln County. Weaker and more high based thunderstorm activity has been moving over Larimer and Weld Counties with more gusty winds than rain. Northern Colorado remains under cyclonic westerly flow aloft with an embedded short wave trough aloft that will move out of the mountains later tonight. HRRR model runs have been showing a band of storms moving out over the urban corridor after 9 PM. These storms should produce more rainfall than this afternoon's high based storms. After that area of storms moves through, moist upslope flow will continue through tomorrow morning. Stratus and low clouds are expected to develop along with areas of drizzle, especially near the foothills. Cooler conditions will prevail through tomorrow, but soundings show the afternoon airmass will begin to de-stabilize with CAPE values between 700 and 1300 j/kg. The NAM shows an upper trough moving over northeast Colorado in the afternoon as the upper air pattern amplifies over Idaho and Nevada. A round of thunderstorms may develop early in the afternoon and then sweep eastward as drier air begins moving in from the west. Upper level jet dynamics from a departing jet may also help to organize the afternoon thunderstorm activity. Cooler temperatures will be the other stroy of the day with high temperatures on the plains only in the lower to mid 70s. .LONG TERM...(Friday night through Thursday) Issued at 338 PM MDT Thu Jun 29 2017 Upper level high pressure building over the Rocky Mountain Region will bring dry and warmer weather to north central and northeastern Colorado over the weekend. There may be just enough moisture to produce isolated late afternoon and early evening showers and thunderstorms...mainly over the mountains and Palmer Divide on Saturday. On Sunday...a slight increase in mid level moisture may result in a few more showers and storms across north central and northeastern Colorado. Inverted V soundings suggest that the storms will be high based with little rain and gusty winds. However...higher dewpoints along the eastern border...combined with an upper level disturbance...may result in a few stronger storms across the far northeastern zones during the late afternoon and evening hours. On Monday...models shows a short wave trough and associated cold front moving across northeastern Colorado. A stable airmass behind the front should limit precipitation chances across much of the plains. However...greater instability across far eastern sections of the state...combined with lift from the shortwave may result in a better chance for storms in those areas. A large upper level ridge of high pressure is forecasted to rebuild over the Rocky Mountain Region from Tuesday through Thursday...which should bring mostly dry weather along with warmer temperatures temperatures to all of north central and northeastern Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 338 PM MDT Thu Jun 29 2017 Isolated to scattered showers and thunderstorms are forming over the foothills and moving eastward across the urban corridor. The strongest storms are expected to remain well southeast of KDEN. Gusty winds and light rain are all that is expected from any afternoon storms that move through. Another round of thunderstorms is expected to move out of the mountains after sunset. Showers with moderate rain and gusty winds are expected between 9 PM and midnight. After the late night round of showers, winds will remain out of the northeast, pooling a moist airmass against the foothills. Areas of low clouds are expected to form with light rain or drizzle developing towards sunrise. Ceilings could drop below 1000 feet for a short time along with visibilities down to 3 miles or so. Cloudy and cooler conditions are expected to prevail through the day. The afternoon may see enough warming for the airmass to de-stabilize with another round of thunderstorms possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Kalina AVIATION...Dankers
Hazardous weather outlook, Jun 29, 11:07 AM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Thu Jun 29 2017 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Thu Jun 29 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected this afternoon and evening, mainly over the plains. A few storms could become severe over the eastern Palmer Divide region during the mid and late afternoon with damaging wind gusts to 60 mph and hail up to one inch in diameter. An approaching upper level disturbance and cold front late this evening will bring a better chance of showers and thunderstorms tonight to the Front Range foothills and northeast plains. These storms will produce more rainfall, and may produce hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for showers and thunderstorms will increase on Friday with a weak storm system moving across the state. The showery upslope precipitation east of the mountains will be accompanied by noticeably cooler temperatures. Precipitation amounts should be on the light side. Over the weekend, storm chances will decrease with a high pressure ridge building in from the Desert Southwest. Look for a slight uptick in thunderstorm activity and a slight dip in temperatures on Monday with another weak upper air disturbance passing over the area. Warmer and drier weather will then return to the outlook area for Independence Day and Wednesday beneath a strong ridge of high pressure. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across Elbert, Lincoln, and southern Washington counties after 2 pm this afternoon.
In the hours before
Local storm report, Jun 29, 2:42 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 8 NW SIMLA 39.22N 104.19W
06/29/2017 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
KFLocal storm report, Jun 29, 2:54 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 5 W PUNKIN CENTER 38.85N 103.79W
06/29/2017 M1.75 INCH LINCOLN CO STORM CHASER
0155 PM HAIL 8 NW SIMLA 39.22N 104.19W
06/29/2017 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
KFLocal storm report, Jun 29, 3:34 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 7 SW KARVAL 38.66N 103.62W
06/29/2017 M1.75 INCH LINCOLN CO TRAINED SPOTTER
0248 PM HAIL 5 W PUNKIN CENTER 38.85N 103.79W
06/29/2017 M1.75 INCH LINCOLN CO STORM CHASER
0155 PM HAIL 8 NW SIMLA 39.22N 104.19W
06/29/2017 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
KFLocal storm report, Jun 29, 3:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 7 SW KARVAL 38.66N 103.62W
06/29/2017 M1.75 INCH LINCOLN CO TRAINED SPOTTER
0325 PM HAIL 5 SSE ELBERT 39.15N 104.49W
06/29/2017 M0.88 INCH ELBERT CO COCORAHS
0248 PM HAIL 5 W PUNKIN CENTER 38.85N 103.79W
06/29/2017 M1.75 INCH LINCOLN CO STORM CHASER
0155 PM HAIL 8 NW SIMLA 39.22N 104.19W
06/29/2017 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
KFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:24 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 29 min |
| Jun 28, 10:30 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jun 28, 10:40 PM MDT | Tornado Warning | BOU | Lincoln | 20 min |
| Jun 28, 10:52 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 23 min |
| Jun 28, 11:16 PM MDT | Tornado Warning | BOU | Lincoln | 19 min |
| Jun 29, 1:22 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 38 min |
| Jun 29, 1:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| Jun 29, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| Jun 29, 2:20 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| Jun 29, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 38 min |
| Jun 29, 2:55 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| Jun 29, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Jun 29, 3:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| Jun 29, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jun 29, 5:11 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.